Texas, 2023

Excessive Heat in Texas, August 14 to 27, 2023

August 14 to 27, 2023 · NWS EWX · 3 events in 3 counties and zones

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 14, 1:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 14, 1:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
253 PM CDT Mon Aug 14 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER, CLIMATE...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 252 PM CDT Mon Aug 14 2023

(Tonight through Tuesday Night)

Synopsis: Upper level ridging will remain prominent through the
duration of the short term period. Currently evident to our north, a
cold front remains forecast to approach our Hill Country and
southern Edwards Plateau zones early this evening. Isolated
thundershowers remain possible over these areas as this occurs,
though most locations will remain dry. The boundary will continue to
sag south through the area tonight, and will likely extend from the
Rio Grande Plains east-southeast into the Coastal Plains by tomorrow
morning. Forward progress will be hindered moving into Tuesday
afternoon, thanks to southeasterly winds in the Rio Grande Valley
and the Coastal Bend. With the front stalled in the vicinity,
showers and thunderstorms will thus be possible once more on Tuesday
afternoon from the Rio Grande Plains southeast into the Coastal
Plains. Coverage may be a touch higher than that observed later
today, although widespread/meaningful rainfall continues to appear
unlikely in any activity. Post-frontal northerly winds will allow
slightly cooler air to filter into South-Central Texas tomorrow
afternoon, particularly over Hill Country and the I-35 Corridor.
Heat headlines will thus expire this evening in these locations.
Elevated to near critical fire weather conditions will continue
through the duration of the period, with Fire Danger Statements in
effect during the afternoon hours. Please refer to the Fire Weather
section below, as well as today's Fire Weather Planning Forecast,
for additional details.

Rest Of Today: Evident in satellite imagery over the last 60-90
minutes, cumulus development has commenced along the approaching
cold front from San Angelo northeast toward Stephenville. It's
likely that some of said cumulus will mature into showers &
thundershowers with continued surface heating, though it remains
uncertain if any of this activity will reach our far northern zones
as the boundary continues to drift south. Have continued to carry
slight chance PoPs over far northern zones through the mid-evening
hours, though most locations are likely to stay dry. With slightly
cooler temperatures forecast behind the front on Tuesday, heat
headlines will be allowed to expire over Hill Country and portions
of the I-35 Corridor at 9 PM.

Tomorrow: Isolated to widely scattered showers and thunderstorms
will be possible from the Rio Grande Plains southeast into the
Coastal Plains during the afternoon hours near/just north of the
stalled surface front. 12Z CAM guidance depicts slightly greater
convective coverage relative to today, likely due to enhanced
surface convergence from both the remnant frontal zone and the
advancing sea breeze. Coverage will nevertheless remain widely
scattered at-best, with many areas once again missing out on any
precipitation. Temperatures will remain elevated enough primarily
over the Coastal Plains to support additional heat headlines. Have
issued a Heat Advisory approximately along/south of I-10 from
Fayette County east into Bexar County, as well as in Frio and Medina
Counties between noon and 9 PM given forecasted 103 to 104 degree
high temperatures. Continue to practice proper heat safety in these
areas.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 252 PM CDT Mon Aug 14 2023

The weak front influencing the short term period should dissipate
into Wednesday. This yields to the return of a more southerly flow
at the surface and across the low-levels. The temperatures will
respond by warming a few degrees higher on Wednesday compared to
Tuesday. Additionally, low end rain chances also lower with any
stray shower confined to our western/southern areas. Thursday and
Friday then host our hottest temperatures of the week as the mid-
level ridge moves eastward and becomes centered from the Texas
panhandle into Arkansas. Temperatures could reach into the 103 to
108 degree range and additional heat headlines are very likely,
including returning Excessive Heat Warnings. No rain will be
expected with mostly sunny skies and low humidity levels through
each afternoon. The southerly winds increase slightly as well and
will result in some worsening fire weather concerns for late in the
week. Refer to the fire weather section down below for additional
details.

The weekend remains abnormally hot but as the center of the mid-
level ridge shifts northeastward into the Midwest, afternoon high
temperatures across the area may help to slowly shave off a few
degrees. Additionally, could not rule out for an isolated shower
along the seabreeze into our coastal plain counties. A glimmer of
hope for some slight relief in the heat and rainfall department
could arrive early next week as an inverted/surface trough could
approach the region from the Gulf underneath the strong mid-level
ridge centered over the Midwest. Will introduce slight chance to
chance PoPs for most of the region Monday with slightly cooler
afternoon highs.

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Mon Aug 14 2023

VFR is forecast to prevail through the period at all sites, as a weak
frontal passage will allow drier air to begin filtering in overnight
tonight. FROPA is expected to be dry at the I-35 terminals, with the
only noticeable impacts being an east-northeast wind shift during the
predawn hours Tuesday. The remnants of the boundary are likely to
stall in the general vicinity of DRT tomorrow afternoon/just beyond
the 24 hour forecast period. This could support isolated TSRA in the
vicinity of the terminal, though confidence is currently low. Will
monitor trends accordingly.

&&

.FIRE WEATHER...
Issued at 252 PM CDT Mon Aug 14 2023

Weaker wind speeds across the region this afternoon and tomorrow
will allow for an overall reduction out of the critical fire weather
conditions, however, with the low RH in place and dry to extremely
dry fuels fire weather conditions will be elevated to near-critical.
A Fire Danger Statement remains in effect through 9 PM this evening
across all of South-Central Texas. A Fire Danger Statement has also
been issued between noon and 9 PM Tuesday over the entirety of the
region given similar meteorological conditions and even drier fuels
behind the cold front. Southerly flow will increase once more from
Wednesday through the end of the week, which may support the re-
introduction of Red Flag Warnings across portions of the area.
Residents across all of South Central Texas are urged to continue to
exercise extra care with any outdoor activities that could
inadvertently ignite wildfires.

&&

.CLIMATE...
Issued at 252 PM CDT Mon Aug 14 2023

Record High Temperatures

                    8/14  8/15  8/16  8/17  8/18
Austin Camp Mabry   107   107   107   107   109
Austin Bergstrom    105   105   104   105   104
Del Rio             107   108   107   109   107
San Antonio         104   104   103   104   105

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              80 102  74 105 /  10  10   0   0
Austin Bergstrom Intl Airport  79 101  73 103 /  10  10   0   0
New Braunfels Muni Airport     79 103  75 104 /   0  10  10   0
Burnet Muni Airport            77  99  73 101 /  20  10   0   0
Del Rio Intl Airport           83 104  81 106 /  10  20  20  10
Georgetown Muni Airport        79  99  73 101 /  10  10   0   0
Hondo Muni Airport             77 103  77 104 /  10  10  10  10
San Marcos Muni Airport        78 102  73 104 /  10  10   0   0
La Grange - Fayette Regional   79 102  73 102 /  10  20  10   0
San Antonio Intl Airport       80 102  78 104 /  10  10  10   0
Stinson Muni Airport           80 104  79 106 /  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Travis-Williamson-Wilson.

Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-Frio-
Gillespie-Kendall-Kerr-Medina.

Heat Advisory from noon to 9 PM CDT Tuesday for Atascosa-Bexar-
Caldwell-De Witt-Fayette-Frio-Gonzales-Guadalupe-Karnes-Lavaca-
Medina-Wilson.

&&

Short-Term...Quigley
Long-Term...Brady
Aviation...Quigley
Hazardous weather outlook, Aug 14, 2:52 AM CST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
352 AM CDT Mon Aug 14 2023

TXZ171>173-183>194-202>209-217>225-228-150900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
352 AM CDT Mon Aug 14 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

An Excessive Heat Warning is in effect from Noon to 9 PM Monday
for the I-35 corridor and Coastal Plains. A Heat Advisory is in
effect from Noon to 9 PM Monday for the Hill Country. There
remains a high risk for heat related illnesses for those spending
extended time outdoors and not taking proper precautions.

Increased fire danger will continue Monday afternoon into evening
with elevated to near critical conditions expected. Drought cured
fuels, hot temperatures, low humidity, and locally breezy winds
may combine to produce fires that spread rapidly and exhibit high
resistance to control.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through next weekend. Excessive Heat Warnings and/or Heat
Advisories will be needed for at least portions of South Central
Texas each day. There remains a high risk for heat related
illnesses for those spending extended time outdoors and not taking
proper precautions.

Increased fire danger will continue with elevated to near critical
conditions expected each afternoon and evening through next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Lee

When
August 14, 3:00 PM CST to August 27, 9:00 PM CST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

Excessive Heat, Gillespie

When
August 17, 3:00 PM CST to August 19, 9:00 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

Excessive Heat, Kerr

When
August 17, 3:00 PM CST to August 27, 9:00 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134137, 1134135, 1134136.